SEARCH

SEARCH BY CITATION

Keywords:

  • aceclofenac;
  • anaphylactic reaction;
  • cross-reaction;
  • diclofenac

Non-steroidal anti-inflammatory drugs (NSAIDs) are one of the main aetiologies of severe anaphylaxis. The prevalence of severe anaphylaxis because of NSAIDs registered by the Allergy Vigilance Network over 2003–2004 (1) was 13%.

A 75-year-old man with a previous history of osteoarthrosis, sporadically treated with various NSAIDs, took aceclofenac (100 mg/day). Clinical symptoms appeared 2 h after the second dose intake. Symptoms included itching in legs without cutaneous lesions, palpebral and labial oedema, and dyspnea. The patient was treated with methylprednisolone and dexchlorpheniramine immediately. After this episode, therapeutic doses of diclofenac as well as other anti-inflammatory, drugs, such as Ibuprofen and Metamizol, were tolerated.

Cutaneous tests with aceclofenac, both prick and intradermal tests (30 mg/ml and 3 g/ml, respectively), were performed. The result was positive for the intradermal test. Five controls were tested, with negative results.

Aceclofenac, [o-(2,6-dichloroanilino)phenylacetate glycolic acid ester, is a NSAIDs of the phenylacetic acid group (2). After its absorption, the drug is hydrolyzed to diclofenac (3), also from the phenylacetic acid group (Fig. 1). Alclofenac and fenclofenac, two NSAIDs with similar chemical structure to aceclofenac, were withdrawn in the late 1970s and 1980s because of the high incidence of rash (4).

image

Figure 1. Chemical structure of diclofenac and aceclofenac.

Download figure to PowerPoint

The most common hypersensitivity reaction described with aceclofenac is hypersensitivity vasculitis (4). A case of photoallergic contact dermatitis (5) and another one of exudative erythema multiforme (6), both related to aceclofenac, have been reported.

Two of these cases, showed no cross-reaction between aceclofenac and diclofenac, as occurred in the case reported above. It suggests that cross-reactions among phenylacetic-derived NSAIDs are not so frequent.

To our knowledge, this is the first report of an anaphylactic reaction after the intake of aceclofenac. Clinical features and cutaneous test with aceclofenac suggest an immunoglobulin E (IgE)-mediated mechanism.

References

  1. Top of page
  2. References
  • 1
    Moneret-Vautrin DA, Morisset M, Flabbee J, Beaudouin E, Kanny G. Epidemiology of life-threatening and lethal anaphylaxis: a review. Allergy 2005;60: 443451.
  • 2
    Sweetman SC, editor. Martindale: The Complete Drug Reference: 2002. London: Pharmaceutical Press,2002.
  • 3
    Grau M, Montero JL, Guasch J, Felipe A, Carrasco E, Julia S. The pharmacological profile of aceclofenac, a new non-steroidal anti-inflamatory and analgesic drug. Agents Actions 1991;32 (Suppl):125129.
  • 4
    Morros R, Figueras A, Capella D, Laporte JR. Hypersensitivity vasculitis related to aceclofenac. Br J Rheumatol 1997;36: 503504.
  • 5
    Goday Buján JJ, Garcia Alvarez-Eire GM, Martinez W, del Pozo J, Fonseca E. Photoallergic contact dermatitis from aceclofenac. Contact Derm 2001;45: 170.
  • 6
    Ludwig C, Brinkmeier T, Frosch PJ. Exudative erythema multiforme with transition to a toxic epidermal necrolysis after taking aceclofenac. Dtsch Med Wochenschr 2003;128: 487490.